Ronald Pies, M.D.
Clinical Professor of Psychiatry
Tufts University School of Medicine
Author, Handbook of Essential Psychopharmacology
TCR: Dr. Pies, as an expert psychopharmacologist you’ve seen a lot of patients experiencing both therapeutic effects and side effects of medications. What do you actually say to your patients to prepare them for SSRI side effects? Dr. Pies: I’ll generally say something like, “Mr. Jones, this particular medication has been very effective in my experience, and most patients do well with it, but you might, for example, notice some loose bowel movements, or maybe a little diarrhea, you might have a little bit of nausea, some people will initially experience a little bit of agitation that usually diminishes over the first few weeks, but if it becomes a problem, get in touch with me. Some patients, maybe 10% or so, will experience either drowsiness or insomnia, and if those things happen, give me a call and we’ll see whether we need to adjust the dose. You might also experience some sexual side effects with this medication. Some men will experience difficulty achieving erection or ejaculation. We can find a way to compensate for that if it does develop, so please call me and let me know if that’s the case.”
TCR: How do you manage sexual side effects? Dr. Pies: The first order of business is to get a baseline of sexual function or dysfunction prior to starting the antidepressant. This is important because sometimes what we attribute to the medication is actually part of the depression. So, before I prescribe, I’ll ask patients, “How have you been functioning sexually?” And I ask specific questions about any problems with arousal, erection, orgasm, and ejaculation.
TCR: Do you use those specific words? It’s a potentially embarrassing topic, and it’s helpful for readers to hear how other clinicians ask the questions. Dr. Pies: Is is a little uncomfortable, both for patients and for many clinicians. But the bottom line is, if you don’t ask, they won’t tell. In terms of the words I use, that depends on the educational level of the patient. Most people will understand when you ask, “Are you having trouble achieving an erection, or getting sexually excited?”
Asking Patients about Pre-Treatment Sexual Functioning “Depression can often cause problems with sexual function....Have you noticed any of that during the time you’ve been depressed?”
TCR: How do you introduce your sexual history within the context of the interview? Dr. Pies: I might say, “Depression can often cause problems with sexual function, and people may lose their sex drive or their ability to have sex pleasurably. Have you noticed any of that during the time that you’ve been depressed?” I will then go on to say, “You know, some people, after they start on medication, will experience sexual side effects and it’s important that you report back to me anything new you’ve noticed that wasn’t part of your initial depression.”
TCR: What do you do about sexual side effects? Dr. Pies: There’s not a lot of good controlled research to guide us in this area. The best controlled studies have been done with sildenafil (Viagra) and bupropion (Wellbutrin). Placebo controlled trials have shown that adding Viagra to an SSRI does lead to improved sexual functioning in men. These studies have not been done in women yet, though there is some anecdotal information. The controlled studies in women have been done with Wellbutrin, and a couple of studies have shown some benefit.
TCR: What aspect of sexual dysfunction is most responsive to treatment? Dr. Pies: That hasn’t been pinned down in research studies, but my own experience is that it’s more difficult to treat decreased sexual desire, because that’s such a complicated, over-determined issue with all kinds of psychological overlay. On the other hand, problems with ejaculation or erection in men are more likely to respond.
TCR: What meds do you like to use? Dr. Pies: Pharmacologically, you have five general options: you can increase dopaminergic tone, antagonize serotonin receptors, increase noradrenergic outflow, increase nitric oxide (which is basically what Viagra does), or you can increase cholinergic tone. My personal preference is to go the dopaminergic route and try a small amount of methylphenidate (Ritalin), and that’s based more on how well it’s tolerated rather than spectacular success, and there are no controlled trials as of yet. I’ve had success prescribing Ritalin 5 to 10 mg bid, or in some cases 5 or 10 mg one hour prior to sexual intercourse.
TCR: What about Wellbutrin? Dr. Pies: That’s another good choice. I’ve seen pretty good results adding it to an SSRI—you may have to go up to 150 mg BID of the sustained release formulation.
TCR: What about the antidepressant apathy syndrome? What do you think it is, and how do you diagnose it? Dr. Pies: In my experience, a patient with this side effect will say something like, “You know doc, I’m not really that depressed anymore, I don’t feel suicidal, I don’t feel really guilty or down on myself, I just don’t feel much of anything, I feel kind of flat-line.” But it’s not always easy to distinguish this complaint from residual symptoms of depression. Not much research has focussed on it, though there was an interesting study recently that reported an 80% incidence of SSRI-apathy in a small clinical sample. Patients in this study reported such things as “decreased ability to cry,” or “decreased erotic dreaming” or even “less creativity”. In terms of etiology, there is a consensus that it’s probably due to the anti-dopamine effect of SSRIs in certain brain regions.
TCR: What should we do about it? Dr. Pies: In my practice about 20-30% of SSRI-treated patient complain of this apathy syndrome, which is quite substantial. Reducing the dose of the SSRI will sometimes be useful, but then you risk a depressive relapse. What I usually do is to augment with a dopaminergic agent, again on the hypothesis that the SSRIs may be interfering with dopaminergic function in the reward system of the brain which may in turn be interfering with sexuality, emotional reactivity, and so on. So I’ll try adding a small amount of methylphenidate at 5-10 mg BID. Its pretty helpful, and what patients will say is “Gee, the ritalin helped with the apathy and I also find that my sexual function is better,” and sometimes the depression improves too, so it can be a three-in-one-shot, if you’re lucky!
TCR: What about the weight gain issue? Dr. Pies: When you talk about medications causing weight gain, you have to know what the patient weighed before he or she got depressed. Some studies suggest that the apparent antidepressant-induced weight gain is actually patients regaining the weight they lost during their depression. A major problem with most studies is that they do not use random assignment based on baseline weight, and they do not have a placebo control group. If you don’t randomize patients at the beginning based on their BMI [Editor’s note: BMI is “body mass index”, and equals weight in kg./(height in meter)2 or, for those of us non-metrically-inclined, weight in pounds/(height in inches)2 X 703] then the differences at the endpoint may be a function of the differences in weight at baseline.
TCR: Can you comment on the famous Fava et al study (1). That has certainly given the Paxil reps a case of indigestion! Dr. Pies: The Fava et al study was a 32 wk study of patients taking Prozac, Zoloft and Paxil. There were about 45 to 50 patients in each group. They did indeed find that the paroxetine-treated patients experienced significant weight gain. The fluoxetine patients had a modest weight decrease, and the sertraline patients had an insignificant weight increase. This study has since been held up as the “gold standard” study of the effects of SSRIs on weight. But the study was not placebo-controlled, the sample size was small, and it didn’t randomize patents according to BMI; in fact, the fluoxetine group was about 4 kg lighter at the outset than the sertraline and paroxetine groups. The authors acknowledged these limitations, but they pointed out that in other studies, only about 3-6% of placebo groups gain weight, whereas they found that 25% of patients gained significant weight on paroxetine.
TCR: So what’s the bottom line on SSRIs and weight gain? Dr. Pies: If you look at the better studies in this area there really is very little evidence that the SSRIs will cause significant weight gain at all. I know that will be counter to a lot of clinicians’ experiences, and many will say “oh come on, I’ve treated lots of patients who’ve said they’ve gained weight on SSRIs,” but again, what did these patients weigh before they were depressed? If you ask most clinicians this question, you’ll get a blank, uncomfortable stare, because we rarely get baseline information on that. A lot of these patients are probably regaining weight that they lost when they were depressed. So I’m not yet convinced that SSRIs will put on a lot of weight, and I’m not yet convinced that Paxil is the big villain in this.
1. Fava M, Judge R, Hoog SL, et al. Fluoxetine versus sertraline and paroxetine in major depressive disorder: changes in weight with long-term treatment. J Clin Psychiatry 2000 Nov;61(11):863-7